Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 21, 2017, 9:13 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 21, 2017, 9:47 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:23 PM CDT | TSTM WND DMG | 4 Sse Lecompton, KS | DELAYED REPORT. TREE WAS SPLIT IN HALF. TIME ESTIMATED VIA RADAR. |
| Aug 21, 9:39 PM CDT | TSTM WND GST 60 | 1 N Lawrence, KS | EM RELAYED REPORTS OF STRONG WINDS OF 60 MPH AT PETERSON AND KASOLD AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.7
The text
As transmitted.
699
WUUS53 KTOP 220213
SVRTOP
KSC045-087-220300-
/O.NEW.KTOP.SV.W.0166.170822T0213Z-170822T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
913 PM CDT MON AUG 21 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in northeastern Kansas...
Northern Douglas County in east central Kansas...
* Until 1000 PM CDT
* At 913 PM CDT, a severe thunderstorm was located near Clinton Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lawrence, Eudora, Perry, Lecompton, Clinton, Clinton Lake and
Williamstown.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9549 3893 9550 3904 9550 3912 9519
3897 9519 3896 9517 3898 9516 3897 9513
3897 9511 3896 9510 3896 9508 3898 9508
3899 9506 3895 9506
TIME...MOT...LOC 0213Z 255DEG 39KT 3896 9542
HAIL...0.88IN
WIND...60MPH
$$
272 follow-up statements
832
WWUS53 KTOP 220226
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
926 PM CDT MON AUG 21 2017
KSC045-087-220300-
/O.CON.KTOP.SV.W.0166.000000T0000Z-170822T0300Z/
Jefferson-Douglas-
926 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS COUNTIES...
At 925 PM CDT, a severe thunderstorm was located near Lawrence,
moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lawrence, Eudora, Perry, Lecompton and Williamstown.
This includes Kansas Turnpike between mile markers 195 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9535 3897 9538 3906 9541 3912 9519
3897 9519 3896 9517 3898 9516 3897 9513
3897 9511 3896 9510 3896 9508 3898 9508
3899 9506 3895 9506
TIME...MOT...LOC 0225Z 255DEG 39KT 3900 9525
HAIL...0.88IN
WIND...60MPH
$$
27032
WWUS53 KTOP 220247
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
947 PM CDT MON AUG 21 2017
KSC045-087-220255-
/O.CAN.KTOP.SV.W.0166.000000T0000Z-170822T0300Z/
Jefferson-Douglas-
947 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3890 9535 3897 9538 3906 9541 3912 9519
3897 9519 3896 9517 3898 9516 3897 9513
3897 9511 3896 9510 3896 9508 3898 9508
3899 9506 3895 9506
TIME...MOT...LOC 0244Z 255DEG 39KT 3906 9497
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:42 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 21, 6:42 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Mon Aug 21 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 257 PM CDT Mon Aug 21 2017 19Z water vapor imagery shows a low amplitude shortwave moving through the northern plains. A weak MCV from the early morning convection has become difficult to discern over northeast KS and likely has sheared out. Otherwise water vapor imagery shows a plume of mid level moisture from wester TX through northeast KS. At the surface, a prefrontal trough was noted from northwest KS into the eastern Dakotas with a cold front over western ND and into eastern WY. For tonight models still show some weak vorticity advection ahead of the northern plains shortwave and some frontogenesis overnight with the front. With the very moist airmass in place, showers and thunderstorms are expected to become widespread this evening and move through the area overnight. Models have trended slightly faster with the frontal system and some of the high resolution models show precip exiting the forecast area to the southeast by 7 am Tuesday. The clouds and shower activity have slowed down the destabilization of the boundary layer. But RAP analysis suggests MLCAPE values over 2000 J/kg beginning to develop. Deep layer shear remains a little marginal, but look to be good enough that if a discrete storm were able to persist it could go on to produce some severe hail and winds. Aside from that, the main focus remains on the heavy rain potential. With PWs still progged over 2 inches, the airmass looked primed for heavy rainfall. Although with the model trends of a faster progression to the frontal system, the risk for flash flooding looks to have diminished somewhat. While the ensemble means for QPF have also lessened, a few members continue to show the potential for isolated heavy to excessive rain. Because of this will maintain the flash flood watch as is. Showers and thunderstorms should be moving southeast of the area Tuesday morning and have POPs decreasing with virtually a dry forecast for much of the area by noon. The stronger cold air advection looks to hold off until late morning or early afternoon so Lows tonight are expected to remain muggy with readings in the upper 60s to around 70. Have trended highs cooler by a degree or two with models showing decent low level cold air advection through the afternoon. Have forecast highs in the lower and middle 80s. .LONG TERM...(Tuesday night through Monday) Issued at 257 PM CDT Mon Aug 21 2017 By Tuesday night, the mid-level trough will be shifting into the northeastern U.S. with surface high pressure sliding southward from the Northern Plains into the central U.S. The region will remain under the influence of this surface high pressure and northwesterly flow aloft through Thursday, resulting in dry conditions and temperatures cooler than the seasonal normals with highs in the low 80s. By Thursday night, models show a mid-level ridge briefly building into the central U.S. ahead of a mid-level trough diving into the Pacific Northwest. Models are in decent agreement with showing an embedded shortwave developing within this ridge Thursday night and gradually tracking across the CWA Friday and Friday night. The mid- level trough over the Pacific Northwest will get pushed back into Canada as a broad mid-level ridge builds across the western U.S. Saturday through Monday. The central U.S. will remain under northwesterly flow aloft into early next week, with models showing additional embedded waves developing within the mid-level flow. As a result, some periods of scattered showers and thunderstorms will be possible from Thursday night into Sunday, with some isolated precipitation possibly continuing into early next week. Temperatures through the weekend and into early next week will remain below the seasonal normals, with highs staying in the low 80s and low temperatures in the low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Aug 21 2017 Scattered TSRA developing north and west of terminals currently. Radar trends has the cluster through KMHK by 02Z with no reduction in flight category. A little more uncertain how the band of TSRA evolves as it moves eastward towards KTOP/KFOE. Sfc analysis shows a frontal boundary in the area with ample instability, despite meager amounts of wind shear. Have therefore kept a mentioned of VCTS with scattered showers through 08Z when short term models clear the convection eastward. Next focus is the convection that develops along the front currently in Nebraska in the 06-09Z time frame. Current indications is that coverage may not be as widespread as previous guidance. Nonetheless kept the mention of TSRA with MVFR stratus developing along and just behind the boundary through 16Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ011-012-022>024- 026-035>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Hennecke AVIATION...Prieto
Hazardous weather outlook, Aug 21, 3:07 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Mon Aug 21 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-222015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to become widespread this evening and move southeast across the region. As storms develop, there is a risk for some large hail and strong winds. However storms should develop into a large cluster with locally heavy rainfall becoming the primary concern. Some isolated spots could end up with around 2 inches of rain by Tuesday morning. Because of this a flash flood watch remains in effect for areas along and east of a line from Abilene to Seneca. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed this afternoon or tonight, but are encouraged to report rainfall amounts and any flooding. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Aug 21, 8:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
845 PM CDT MON AUG 21 2017
KSZ026-040-220215-
Jefferson-Douglas-
845 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 915 PM CDT...
At 845 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lecompton, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Northern Lawrence, Perry, McLouth, Lecompton and Williamstown.
This includes Kansas Turnpike between mile markers 192 and 204.
LAT...LON 3913 9519 3900 9519 3893 9538 3907 9550
3927 9518 3913 9518
TIME...MOT...LOC 0145Z 237DEG 35KT 3904 9536
27Local storm report, Aug 21, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM FLASH FLOOD NORTONVILLE 39.42N 95.33W
08/21/2017 JEFFERSON KS TRAINED SPOTTER
DITCHES OVERFLOWING, WATER ON ROADWAYS AND
IN FIELDS NEARBY HOUSE. ESTIMATED RAINFALL
OF 4.82" STORM TOTAL.
&&
JPLocal storm report, Aug 21, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM FLASH FLOOD NORTONVILLE 39.42N 95.33W
08/21/2017 JEFFERSON KS TRAINED SPOTTER
WATER FLOWING OVER ROADWAYS. RELAYED REPORT
OF 3.5" OF RAINFALL 2 MILES EAST OF
NORTONVILLE.
&&
JPLocal storm report, Aug 21, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST OZAWKIE 39.23N 95.47W
08/21/2017 E70 MPH JEFFERSON KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Aug 21, 9:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT MON AUG 21 2017
KSZ026-039-040-220245-
Shawnee-Jefferson-Douglas-
909 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
SOUTHEASTERN SHAWNEE AND NORTHERN DOUGLAS COUNTIES UNTIL 945 PM
CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lawrence, Eudora, Richland, Perry, Lecompton, Clinton, Clinton Lake
and Williamstown.
This includes Kansas Turnpike between mile markers 186 and 205.
LAT...LON 3887 9554 3902 9557 3912 9519 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3895 9506
TIME...MOT...LOC 0208Z 254DEG 42KT 3895 9546
27Local storm report, Aug 21, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 W OZAWKIE 39.23N 95.50W
08/21/2017 JEFFERSON KS TRAINED SPOTTER
2 INH TREE LIMB DOWN.
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:36 PM CDT | Flash Flood Warning | TOP | Jefferson | 6 hr |
| Aug 21, 7:49 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Aug 21, 7:59 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Aug 21, 8:12 PM CDT | Special Weather Statement | TOP | Wabaunsee | 33 min |
| Aug 21, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 20 min |
| Aug 21, 8:45 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 21, 9:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 21, 9:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Aug 21, 9:55 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Aug 21, 10:03 PM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| Aug 22, 12:01 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage, Shawnee | 6 hr |
| Aug 22, 1:28 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Aug 22, 1:51 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 22, 2:29 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 22, 3:32 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Aug 22, 4:57 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Douglas | 27 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Aug 22, 5:33 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
| Aug 22, 5:46 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
| Aug 22, 7:29 AM CDT | Areal Flood Warning | TOP | Franklin | 3 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin | 47 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin, Osage | 40 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Aug 22, 8:34 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 4 hr |
| Aug 22, 10:47 AM CDT | Areal Flood Warning | TOP | Franklin | 118 min |
| Aug 22, 12:16 PM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.